... being able to move from extreme weakness and pain, I tried the patch and I started walking and moving again. I called it a miracle drug. Now I'm allergic to something with the patch and am not allowed to wear it anymore. My energy and muscles are weak and I am just about back to where I was. The doctor put me on ritaline and percacet, but I'm very anxious and sort of "loopy". Is there a good alternative to the butrans patch that is as long lasting as the patch? I would appreciate your thoughts. Thank you
Well of course there is. I'm surprised he wouldn't tell you. Although I may know why. But can you tell me something, why did he prescribe the Butrans patch? Why were you in bed and couldn't move? I'm guessing he gave you the patch for pain? You had 1 of the best responses to it I've heard yet. But that's great. Btw what dose were you on? We need to know that.
The Butrans patch contains a very unique opioid med called Buprenorphine. I take this med and I'm one of the people who have had an almost miraculous response to it also. But I don't use it in patch form. I went on it 7 years ago and the patch wasn't invented yet. I had a choice of taking it with an injection everyday, which I said no to, or a simple little pill that I dissolve under my tongue several times a day. I'm on a rather high dose, but I'm thinking you should go on a very low dose, something equivalent to the patch. I think the 20 mcg patch would equal 2 to 3 mg of the pill. The drug in this stuff has a very long half life, so it doesn't wear off in 4 hours like Percocet does. Nevertheless, I would suggest you take it 2 or 3 times a day. I would give you 1 mg at a time, if you were on the 20 mcg patch. Less if you were on the smaller patches.
I better explain the problem here. About 10 years ago the pharmaceutical companies mixed this unique opioid drug with another drug called Naloxone. Naloxone is an opioid antidote. It stops the actions of any opioid and it puts people into withdrawal symptoms as it does that. They called this new pill Suboxone, and it was meant to only be used with Heroin addicts. But some kind hearted docs saw their chronic pain patients who had become hooked on drugs like Percocet and Vicodin struggling to be free. These docs recommended to their pain patients they go on Suboxone to detox from the pain meds. Slowly but surely Suboxone became the medication of choice to treat pain patients who were hooked on pain meds. At the same time, the unique opioid that we're calling a miracle medication, gained a bad name. Buprenorphine became associated with addiction. But now, in 2011 as the medical profession learns more about Buprenorphine (Bupe) they find out it also acts as an antidepressant. Which may be why you had such a good mental attitude on it. I do too. Normally all I do is talk of dying. But on Bupe I talk about what I want to do, and accomplish. I'm a different person. I don't take Suboxone neither, I take Subutex which is pure Buprenorphine, similar to the patch. I would want you to take the name brand Subutex because it works differently than the generics. It is expensive, but you are going to take so very little, it shouldn't be bad. Until you tell me which patch you were on, I'll assume it was the 20 mcg. So you would start on 1 or 2 mg of Subutex, that is Buprenorphine, a day. You dissolve it under your tongue. It should do the same thing the patch did for you.
The reason your doc may not have mentioned it is because he may think he can't prescribe it. Ten years ago, only certain docs could prescribe Suboxone or Subutex, and only for addiction. However, I was recently told by a woman who works in this field that Any Doctor can prescribe either Subutex of even Suboxone, but only for pain. That's what you would be using it for, right? But I bet your doc doesn't know this. You may have to tell him. And I will help you.
As I said, you will be taking 1 - 3 mg a day, and you have to tell him you want the Name Brand Subutex. Believe me, it's the best. It comes as 2 mg tabs which you can easily break in half. I cut them with a razor, but any sharp knife may work. I try to really make each piece half. They put a sword on one side and that's the half way mark. This med works just like the patch. And you never need to increase the dose. I stayed on 5 mg for 5 years and I was fine. I then had to be taken off. But now I'm on it again.
So how does this sound to you? I made you a friend so you can send me private messages if you want to. This med did so much for me, that I'm happy to help someone else who needs it find the way to get it.
I hope you respond to this.
Hey Margo, I just wanted to add one thing, since Thor did a tremendous job of teaching you (and me) about the different medications!! I used to use Duragesic (sp?) patches, and they worked very well, until I too developed an allergy to the adhesive!! It was definitely the adhesive because I would have a square rash around the area where the patch was and not in the middle. And what an ITCH!! Drove me crazy. It would blister and leak watery substance and itch, itch, itch! I found that there is no greater a pain than an itch! Later on I had to have surgery, and they used bezoine (again sp), that they use to make bandages stick for awhile mainly during surgery. I had a 12 inch scar, and the benzoine was a three inch strip straight down the middle. It wasn't the pain was so bad, it was the itching! All I wanted to do was scratch those nasty clear blisters that if you touch them, they would expel watery stuff that just plain ITCHED! That is how you tell the difference from an adhesive allergy to a medication. It stays in the spot where you had the adhesive, and doesn't move to other locations. This too can get to be life threatening, so I would tell any doctor or nurse that you are allergic to adhesives. They will give you paper tape, or other tapes that are hypoallergenic.
Maybe I want to add two things :-) I understand about pain in your legs and not being able to get out of bed. I was hospitalized eight times in one year because of the leg pain, and given solu-medrol. (an IV form of prednisone). You may want to ask your doctor to check your sed rate. Most people have a sed rate from 0-15. Mine got to be 119. My doctor had never seen one so high. Sed rates don't necessarily point to anything except to tell your doctor that something in your body is causing inflammation so badly that you cannot walk. By nighttime, my husband used to have to walk me to the bathroom, my leg pain was so bad. First I tested positive for Lupus, then something else. They ended up diagnosing me with undifferentiated rheumatoid disease. In layman's terms... they had no idea what I had, but I was inflamed, and that is considered a rheumatological problem. You might want to see a rheumatologist because they are supposed to be the experts in Fibro anyhow. Good luck, Margo. I understand what you are going through, but I just know there is an answer if you find the right diagnostician who doesn't have an ego. Ellen
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Jun 2014 • 1 answer
My butrans patch gets saturated and falls off after showering..will the patch still work if I remove
Posted 23 Feb 2015 • 2 answers
Posted 14 Sep 2015 • 4 answers
I am taking Butrans patches 15mg went to 20mg didn't like it Fridays are change patch they got held?
Posted 30 Sep 2015 • 1 answer
Butrans - The leaflet says one thing the nurse at pain clinic says another, re positioning of patch?
Posted 2 Sep 2016 • 6 answers